Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 104, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Oct 24, 2001, 12:27 PM EDT for Allegan County, Ottawa County, Michigan. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 12:27 PM EDT (16:27 UTC)
- Expired
- Oct 24, 2001, 1:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Allegan County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 12:45 PM EDT | Hail 0.75 | Holland, MI | |
| Oct 24, 12:45 PM EDT | Hail 0.75 | Holland, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
747 WUUS53 KGRR 241628 SVRGRR MIC005-139-241715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1227 PM EDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGAN COUNTY IN SOUTHWEST MICHIGAN OTTAWA COUNTY IN SOUTHWEST MICHIGAN * UNTIL 115 PM EDT * AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF SAUGATUCK...OR ABOUT 11 MILES SOUTHWEST OF HOLLAND...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEECHWOOD...HOLLAND AROUND 1235 PM EDT ZEELAND AROUND 1240 PM EDT OLIVE CENTER AROUND 1245 PM EDT BAUER...HUDSONVILLE AROUND 1255 PM EDT GRAND VALLEY...LAMONT...ALLENDALE AROUND 100 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. $$ RAG/RJD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 11:30 AM EDT, 57 minutes earlier.
Area forecast discussion, Oct 24, 11:30 AM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1130 AM EDT WED OCT 24 2001 WILL BE ISSUING A HIGH WIND WARNING FOR LATE TONIGHT THROUGH THURSDAY NIGHT FOR 30 TO 40 MPH WINDS...WITH GUSTS TO 60 MPH. PRODUCT IS ARBNPWGRR WILL ISSUE A FLASH FLOOD WATCH THROUGH TONIGHT ALONG AND SOUTH OF A LINE FROM MUSKEGON COUNTY TO GRATIOT COUNTY. PRODUCT IS ARBFFAGRR WILL BE COMING OUT WITH A LAKESHORE WARNING FALL ENTIRE LAKESHORE. PRODUCT IS ARBLSHGRR LATEST ETA CONFIRMS THE PREVIOUS RUN OF VERY STRONG WINDS LATE TONIGHT THROUGH THURSDAY. THIS RESULTS IN VERY LARGE WAVES AS WELL. CURRENT CONVECTION OVER THE LAKE...MOVING EAST NORTHEAST...WITH THE SOUTHERN CELL TAPPING THE BEST MOISTURE. LOOKS LIKE IT WILL TRACK CLOSE TO THE AREA THAT GOT HEAVY RAIN LAST NIGHT. HEAVY RUNOFF CONTINUES FROM LAST NIGHTS RAIN WITH STREAMS ELEVATED. THIS CELL COULD PRODUCE ONE TO TWO INCHES OF RAIN. RADAR ESTIMATES WILL BE OVERDONE DUE TO HAIL CONTAMINATION. THEN WITH A POSSIBLE SQUALL LINE PULLING THROUGH...MORE HEAVY RAIN IS POSSIBLE. AS FOR SEVERE WEATHER...STILL LOOKS GOOD WITH STRONG WIND FIELDS AND RAPID DESTABILIZATION UNDERWAY. LOW WET BULB ZERO VALUES WILL RESULT IN LARGE HAIL THREAT AS WELL. THE COMBINATION OF HIGH HELICITY AND CAPE COULD LEAD TO SOME STRONGER TORNADOES....THUS HIGH RISK WARRANTED. HOPE TO GET ALL UPDATED PRODUCTS OUT BY 1215 PM EDT. .GRR...NONE. MJS
In the hours before
Special weather statement, Oct 24, 6:45 AM EDT, 5 hours 42 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-251000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 645 AM EDT WED OCT 24 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS...PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY MANAGERS. ...THERE IS A HIGH RISK FOR SEVERE WEATHER THIS AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST LOWER MICHIGAN... HAZARDS... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS MORNING. THUNDERSTORMS THIS MORNING HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL. LOCALIZED FLOODING PROBLEMS ARE POSSIBLE IN AREAS THAT RECEIVE A HALF INCH OR MORE OF RAINFALL IN LESS THAN AN HOUR. THUNDERSTORMS THAT DEVELOP THIS AFTERNOON HAVE THE POTENTIAL TO BECOME SEVERE ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON NORTH AND WEST OF A LINE FROM SOUTH HAVEN TO LANSING. STORMS IN THESE AREAS HAVE THE POTENTIAL TO PRODUCE HAIL UP TO TWO INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH. THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON FOR SOUTH CENTRAL LOWER MICHIGAN...SOUTH OF A LINE FROM SOUTH HAVEN TO LANSING. STORMS IN THESE AREAS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. DISCUSSION... A WARM FRONT NEAR THE MICHIGAN/INDIANA BORDER THIS MORNING WILL MOVE NORTH TO THE INTERSTATE 96 CORRIDOR BY MIDDAY. THUNDERSTORMS OVER THE LANSING AND JACKSON AREAS WILL MOVE EAST BY 800 AM...BUT AN ISOLATED SHOWER OR THUNDERSTORM WILL BE POSSIBLE ALONG AND NORTH OF THE WARM FRONT THIS MORNING. THESE STORMS SHOULD NOT REACH SEVERE LEVELS...BUT COULD PRODUCE SMALL HAIL AND LOCALLY HEAVY RAINFALL OF UP TO AN INCH PER HOUR. A STRONG COLD FRONT WILL APPROACH THE STATE FROM THE WEST THIS AFTERNOON. WARM...MOIST AND UNSTABLE AIR WILL SURGE NORTH ACROSS SOUTHERN LOWER MICHIGAN AHEAD OF THE FRONT THIS AFTERNOON. WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON FROM WEST TO EAST ACROSS LOWER MICHIGAN. THE PRIMARY THREAT FROM THESE STORMS NORTH OF INTERSTATE 96...THAT IS NORTH OF HOLLAND...GRAND RAPIDS AND LANSING...WILL BE LARGE HAIL AND HEAVY RAINFALL. ALONG AND SOUTH OF I-96...INCLUDING GRAND RAPIDS...LANSING...JACKSON... BATTLE CREEK...AND KALAMAZOO...THUNDERSTORMS MAY CONTAIN LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. A SQUALL LINE MAY DEVELOP ALONG THE COLD FRONT LATE THIS AFTERNOON AND CROSS SOUTHERN LOWER MICHIGAN BETWEEN 4 PM AND 9 PM. SHOULD THE SQUALL LINE DEVELOP...THERE IS A HIGH POTENTIAL FOR DAMAGING WIND GUSTS ALONG THIS LINE FOR AREAS SOUTH OF INTERSTATE 96. ISOLATED TORNADOES COULD ALSO ACCOMPANY THIS SQUALL LINE. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THURSDAY THROUGH SUNDAY... BEHIND THE COLD FRONT...SOUTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH SUSTAINED SPEEDS BY THURSDAY MORNING. WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE THURSDAY AFTERNOON AND THURSDAY NIGHT. THE HIGHEST WINDS ARE LIKELY TO BE ALONG THE LAKE SHORE COUNTIES FROM OTTAWA COUNTY NORTHWARD. TREES AND POWER LINES MAY BE BROUGHT DOWN BY THESE HIGH WINDS THURSDAY THROUGH FRIDAY. POWER OUTAGES ARE POSSIBLE. LAKE EFFECT RAIN SHOWERS WILL DEVELOP THURSDAY MORNING...THEN BECOME MIXED WITH SNOW INLAND THURSDAY AFTERNOON. UP TO AN INCH OF SNOW COULD ACCUMULATE BY NIGHTFALL THURSDAY EVENING ACROSS THE INLAND COUNTIES NORTH OF GRAND RAPIDS...ESPECIALLY IN THE HIGHER ELEVATIONS OF LAKE AND OSCEOLA COUNTIES. LAKE EFFECT RAIN SHOWERS WILL CONTINUE NEAR LAKE MICHIGAN...WITH SNOW OR MIXED SNOW AND RAIN SHOWERS INLAND THURSDAY NIGHT. SOME SNOW ACCUMULATIONS ARE POSSIBLE THURSDAY NIGHT OVER INTERIOR LOCATIONS. TEMPERATURES NEAR FREEZING OVER FAR INLAND AREAS COULD RESULT IN SOME ICY SPOTS...MAINLY ON BRIDGES AND OVERPASSES. ALTHOUGH GROUND TEMPERATURES ARE STILL QUITE WARM... LOCALLY HEAVY SNOW SHOWERS COULD BRING A QUICK 1 TO 2 INCHES OF ACCUMULATION IN SOME AREAS. LAKE EFFECT RAIN AND SNOW SHOWERS WILL CONTINUE FRIDAY AND SATURDAY...WITH ADDITIONAL LIGHT ACCUMULATIONS POSSIBLE INLAND FROM LAKE MICHIGAN IN AREAS SOUTH AND WEST OF GRAND RAPIDS. LAKE EFFECT SHOWERS SHOULD DISSIPATE BY SUNDAY MORNING. WIDESPREAD TEMPERATURES NEAR OR BELOW FREEZING ARE EXPECTED FRIDAY...SATURDAY AND SUNDAY NIGHTS ACROSS SOUTHWEST LOWER MICHIGAN. GREENE
Local storm report, Oct 24, 7:05 AM EDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
705 AM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 AM 4 S ALLEGAN MI WIND DAMAGE
10/24/01 ALLEGAN 6-INCH DIAMETER TREE BLOWN
DOWN ON M-40 NEAR 106TH
AVENUE.REPORTED BY LAW
ENFORCEMENT
KWGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 2:35 AM EDT | Special Marine Warning | GRR | 115 min | |
| Oct 24, 2:35 AM EDT | Special Marine Warning | GRR | 115 min | |
| Oct 24, 3:43 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 47 min |
| Oct 24, 11:04 AM EDT | Special Marine Warning | GRR | 71 min | |
| Oct 24, 12:22 PM EDT | Special Marine Warning | GRR | 38 min | |
| Oct 24, 12:22 PM EDT | Special Marine Warning | GRR | 38 min | |
| Oct 24, 12:22 PM EDT | Special Marine Warning | GRR | 38 min | |
| Oct 24, 1:54 PM EDT | Flash Flood Warning | GRR | Allegan, Kent, Ottawa | 5 hr |
| Oct 24, 3:55 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 15 min |
| Oct 24, 5:20 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 40 min |
| Oct 24, 5:32 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 43 min |
| Oct 24, 5:55 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 50 min |
| Oct 24, 6:17 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kalamazoo | 43 min |
| Oct 24, 6:33 PM EDT | Tornado Warning | GRR | Barry, Eaton | 27 min |
| Oct 24, 6:41 PM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 64 min |
| Oct 24, 6:53 PM EDT | Tornado Warning | GRR | Clinton, Ionia | 52 min |
| Oct 24, 7:00 PM EDT | Tornado Warning | GRR | Eaton, Ingham | 30 min |
| Oct 24, 7:13 PM EDT | Flash Flood Warning | GRR | Allegan, Kent, Ottawa | 3 hr |
| Oct 24, 7:25 PM EDT | Tornado Warning | GRR | Gratiot | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.